HEART
December 19, 2012

A New Warning on An Old Drug

For patients with the heart arrhythmia, atrial fibrillation, one heart drug is the opposite of a lifesaver.

Patients with atrial fibrillation who take the heart drug, digoxin, increase their risk of death by as much as 41%. These are the findings of a study that suggests that over five years, digoxin caused one additional death in every six patients taking it.

Digoxin helps the heart beat more strongly and with a more regular rhythm, but its use to treat heart problems has always been controversial, partly because it has a very narrow effective dose range, beyond which it becomes toxic. The study focused on digoxin because most previous studies of the drug had routinely excluded patients with atrial fibrillation (AF), an irregularity in the heart's rhythm that causes it to pump blood less efficiently.

Digoxin is one of the oldest heart drugs and while it is now considered obsolete by some, it is still widely prescribed. Recent studies suggest that between 35 and 70% of AF patients take digoxin. The results of the study strongly question the wisdom of this.

If digoxin is used, prescribers should use a low dose, with careful clinical follow-up, monitoring of digoxin levels and evaluation of possible drug interactions of digoxin with other medications.

Researchers analyzed data from 4.060 patients from 213 treatment centers whose atrial fibrillation was likely to be recurrent and eventually cause illness or death. Patients were followed for an average of 3.5 years, with some followed for as long as six years.

Taking digoxin was associated with a 41% increase in death from any cause, a 35% increase in death from cardiovascular causes and a 61% increase in death from problems with the rate and rhythm of the heartbeat.

The researchers say these results mean that physicians should prescribe other drugs such as beta blockers or calcium channel blockers as a first line treatment to try to bring the heart rate of patients with AF under control. If digoxin is used, prescribers should use a low dose, with careful clinical follow-up, monitoring of digoxin levels and evaluation of possible drug interactions of digoxin with other medications.

An article on the study was published online by the European Heart Journal and will also appear in a future print issue of the journal.

COMMENTS
NOTE: We regret that we cannot answer personal medical questions.
LATEST NEWS
Infections
Bad News, Boomers
 
FOLLOW US
© 2016 interMDnet Corporation.